If you're not able to get in touch with someone at your endo's office to discuss the insulin change, then try talking to your pharmacist. I've found I can get more information and straight answers from our local pharmacist about drugs (including insulin therapy) than most doctors will take the time to discuss (that does not include our ped endo, who I adore, but does include our primary care physician). Not only does or pharmacists, Jennifer, answer all questions, but she also know how to work the insurance systems to we get the maximium benefit from our rx plan at the lowest cost to us, and is very communicative whenever we have a glitch. So, don't underestimate your pharmacist as a possible resource.
Our son (age 9) is on Lantus, which is also a slow-acting insulin, as his basal. We give it at 7:00 pm each evening, and it does a good job of keeping him level overnight. Long acting insulins aren't supposed to peak, but from my own experience I think they have periods of more-or-less effectiveness. For kids, it's important that the long-acting insulin be working through the night, because that is when most kids are secreting growth hormones (I think usually between 2:00 and 4:00 am) which will increase BG, and kids can also experience a BG increase during the morning hours. William can have a BG of 110 at 10:00 am, eat nothing, and have his BG higher two hours later. Go figure.
In older diabetics (like my MIL), I think it is generally recommended they take it in the morning, or split doses 1/2 in the AM and 1/2 in the PM. They're not going to have a secretion of grown hormones in the middle of the night to push their BG up, so they would be more likely to experience low BG if they took a full dose of long-acting in the evening. Also, they're more likely to have a secretion of strees hormones during waking hours, so would need their basal to be working during those hours.
Particularly in kids, diabetes management is all about hormones and activity levels. I highly recommend reading "Think Like a Pacreas" to get a handle on insulin therapy, BG, and how it can be effectively managed. It also helps to remember that every hormone secreted by the body (growth, stress, sex, etc.) INCREASES BG, with the exception of insulin which decreases BG. So, your son could be participate in a high-sugar-burning activity, such as football and be burning lots of BG which would require more glucose to counter-act. But, if he gets really worked up and stressed during the activity, the stress hormones could push his BG higher and counter-act the burn. (Did that make any sense at all?). So, basically, be sure he's in a safe/higher range of BG before beginning, and test frequently until you get a good idea of this fluctuations during that particular activity.
Okay, that was a little scattered. Sorry. Wish D-management was cut and dried, but it's not :)